Wisconsin, 2020

Tornado and Hail in Wisconsin, July 18, 2020

July 18, 2020 · NWS MPX · 5 events in 3 counties and zones

A cold front moved southeast across eastern Minnesota, and western Wisconsin during the late afternoon, and evening of Saturday, July 18th. Along this front, a line of severe thunderstorms develop which initially was producing large hail, but became tornadic during the evening north of Prescott, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front moved southeast across eastern Minnesota, and western Wisconsin during the late afternoon, and evening of Saturday, July 18th. Along this front, a line of severe thunderstorms develop which initially was producing large hail, but became tornadic during the evening north of Prescott, Wisconsin. This is the continuation of the Washington County tornado in east central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 4:34 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 18, 4:34 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sat Jul 18 2020

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM CDT Sat Jul 18 2020

Steamy conditions are found across much of southern Minnesota
this afternoon in the warm sector ahead of the approaching
front. Said front, along with a residual outflow boundary from
nocturnal convection, are expected to be the foci for strong to
severe thunderstorm redevelopment in the next few hours. Given
mid/upper 70s dewpoints in the warm sector, which are contributing
to MLCAPES circa 4500-5000 J/kg over west central MN, combined
with effective shear values around 45 knots, supercellular storm
modes are expected at onset. This will mean storms will be capable
of damaging winds and very large hail, given steep H7-H5 lapse
rates of 8.5 C/km. The greatest potential for tornadoes will be
along the boundary. As the event evolves this evening, activity
will likely congeal into an line of storms with continuing
damaging wind potential. There is still some uncertainty with
convective evolution over east central Minnesota, but at this
point the SPC Enhanced Risk area looks to be the favored area for
the storms to track between 23Z and 03Z.

The shortwave trough ejecting eastward from the Dakotas will help
to push the boundaries/convection east tonight, yielding a dry
forecast for Sunday with some reprieve from the humidity. Expect
high temps on Sunday from 80-85 degrees with dewpoints mixing into
the 55-60 degree range during the afternoon under a relatively
brisk northwest wind.

.LONG TERM...(Monday through Saturday)
Issued at 230 PM CDT Sat Jul 18 2020

Semi-zonal flow continues through much of the upcoming week, with
the latter portion featuring a building mid-level ridge as a trough
dips into the Pacific Northwest. This will yield near-normal
temperatures through mid-week, moderating to around 10 degrees above
normal from Thursday into the weekend as the ridge builds.
Precipitation chances will be tied to shortwaves traversing the
progressive flow, which right now look to arrive on Monday and
Tuesday and Thursday through Friday. At this point the NBM-
generated POPS of 30-40 percent during those time frames looked
sufficient.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CDT Sat Jul 18 2020

Expect shower and thunderstorms to become more widespread across
east central MN into west central WI early this evening. Primary
sites expected to be impacted are KMSP-KRNH-KEAU. Ceilings/visibility
will dip into the MVFR category with storms, with the potential
for strong winds and large hail as well. South/southwest winds
shift to the west/northwest with the frontal passage. Gusts in the
20-25 knot range develop by Sunday afternoon.

KMSP...Still expecting showers/thunderstorms to become more
widespread near the site between 00Z and 03Z. Wind gusts to around
40 knots and large hail are potential threats.

/OUTLOOK FOR KMSP/
Mon...VFR. WSW wind 5 kts.
Tue...VFR. Chc TSRA/MVFR. SSE wind 5-10 kts.
Wed...VFR. SW wind 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-
     Waseca-Washington-Watonwan-Wright.

     Heat Advisory until 9 PM CDT this evening for Chippewa-Chisago-
     Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-
     Meeker-Sherburne-Steele-Yellow Medicine.

&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Jul 18, 11:50 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1250 PM CDT Sat Jul 18 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1250 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are expected to develop again this afternoon
into the evening. There is an Enhanced Risk of severe storms for
much of west central and central Minnesota into far west central
Wisconsin, with a Slight Risk of severe storms across the
remainder of the outlook area. The greatest severe risks are very
large hail and strong wind gusts, with a small risk of a tornado
as well. Heavy rainfall will also accompany the stronger storms.

Heat indices this afternoon will top out from 100 to 110 degrees
across much of central and southern Minnesota and west central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are occasional chances for thunderstorms Monday night
through Friday. The threat for severe weather next week is low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 18, 5:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             FOREST LAKE             45.27N 92.98W
07/18/2020  M1.00 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

TDH
Local storm report, Jul 18, 5:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NE BLAINE             45.19N 93.20W
07/18/2020  M1.00 INCH       ANOKA              MN   PUBLIC

            PICTURE ON FACEBOOK.

&&

TDH
Local storm report, Jul 18, 5:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 W FOREST LAKE         45.27N 93.05W
07/18/2020  M0.88 INCH       ANOKA              MN   PUBLIC

            PICTURE ON TWITTER.

&&

TDH
Local storm report, Jul 18, 5:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 SW FOREST LAKE        45.23N 93.04W
07/18/2020  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

&&

TDH
Local storm report, Jul 18, 5:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             FOREST LAKE             45.27N 92.99W
07/18/2020  M2.00 INCH       WASHINGTON         MN   STORM CHASER

            PICTURE ON TWITTER. SEVERAL LARGE STONES.

&&

TDH
Local storm report, Jul 18, 5:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 SSW FOREST LAKE       45.25N 93.00W
07/18/2020  M1.00 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

TDH

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Polk

When
July 18, 5:45 PM CST
Where
Polk County, 2.8 mi WSW of Horse Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.250, -92.630

Hail, Polk

When
July 18, 5:56 PM CST
Where
Polk County, 0.49 mi E of Nye
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -92.570

Hail, Polk

When
July 18, 5:56 PM CST
Where
Polk County, 1.61 mi ENE of Osceola Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.330, -92.670

Tornado, Pierce

When
July 18, 9:00 PM CST to 9:20 PM CST
Where
Pierce County, 4.79 mi NNE of Prescott to 1.7 mi SW of River Falls
Rating
EF0
Path length
6.23 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
44.813, -92.780

This is the continuation of the tornado that moved across southern Washington County, and into Wisconsin. The path of the tornado continued to move east-northeast before dissipating 1.7 miles southwest of River Falls, Wisconsin. Trees were uprooted along the continuous path which was 6.2 miles long.

Hail, Barron

When
July 18, 9:20 PM CST
Where
Barron County, 1.46 mi NNE of Rice Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.520, -91.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyThe tornado archive for Wisconsin, 2020Warnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895318, 895319, 895320, 895458, 895321.